Article

Case Report on Less Potent Corticosteroid Induced Altered Mental Status and Its Management At Secondary Care Public Hospital

Chandrasekar Keerthana1, Balasubramanian Madhubala1, Nanjan Loghraj2, Sivasankaran Ponnusankar1★★ Corresponding author

  1. 1Department of Pharmacy Practice, JSS College of Pharmacy, Udhagamandalam, The Nilgiris. Tamilnadu, INDIA. Jagadguru Sri Shivarathreeshwara University, Mysuru, Karnataka, INDIA.
  2. 2Govt. District Headquarters Hospital, Udhagamandalam, The Nilgiris. Tamilnadu, INDIA.

CORRESPONDENCE

Sivasankaran Ponnusankar

Department of Pharmacy Practice, JSS College of Pharmacy, Udhagamandalam, The Nilgiris. Tamilnadu, INDIA. Jagadguru Sri Shivarathreeshwara University, Mysuru, Karnataka, INDIA.

ponnusankarsivas@gmail.com

Received: 28-09-2017; Revised: 23-10-2017; Accepted: 25-11-2017.

Volume 10, Issue 1 · pp. 126–128 · PUBLISHED · DOI: 10.5530/jyp.2018.10.28

View on JYP original site ↗

ABSTRACT

Objective: Patients receiving high doses of corticosteroids reported developing psychiatric disorders and rarely, Altered Mental Status (AMS) and disorientation is observed. Hence, corticosteroids administration should be discontinued in patients experiencing adverse effects. Methods: The present case report explains the rare adverse effect caused due to corticosteroid administration in a patient with Chronic Obstructive Pulmonary Disease (COPD) and the treatment strategies followed in a secondary care public hospital, Udhagamandalam, India. Case description: She was presented with the complaints of altered sensorium, disorientation, loss of appetite which was caused due to the administration of intravenous hydrocortisone injection. Later the patient experienced confusion, loss of appetite, headache and giddiness which has occurred as a result of drug interaction between Furosemide, Hydrocortisone and Theophylline. Conclusion: Therefore, hydrocortisone administration should be avoided in this patient to prevent the worsening of the present condition, where the patient already is experiencing the adverse effect altered mental status. Monitoring of the signs and symptoms is the key element to prevent the adverse effects.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Keerthana, C., Madhubala, B., Loghraj, N., & Ponnusankar, S. (). Case Report on Less Potent Corticosteroid Induced Altered Mental Status and Its Management At Secondary Care Public Hospital. Journal of Young Pharmacists, 10(1), 126–128. https://doi.org/10.5530/jyp.2018.10.28